Asked by Sheeza Ashraf, Fremont, California
I have a 4-month-old baby. I am going through postpartum depression with a lot of anxiety and panic attacks. I went through postpartum depression with my first baby eight years ago but at that time I didn't have anxiety and I didn't take any medication. And I started getting better after 3½ months itself. But now it's been three months that I am going through this. I have been taking medications (Paxil 20 mg, Buspar 10 mg) and getting counseling but it's not helping much. I still don't feel myself and am having unwanted thoughts. How long does postpartum depression last? Is this temporary? Will this anxiety and depression ever go away? Should I stop the medications and try it on my own? Does exercise help to get out of the depression? Will I ever be normal like I was before?
Mental Health Expert
Dr. Charles Raison
Emory University Medical School
I am sorry to hear of your difficulties -- you are far from alone in your struggles with postpartum depression. Indeed, up to 20 percent of women become depressed in the six months following delivery, but company doesn't help much when it comes to depression -- or at least the company we typically provide in the U.S. Traditional cultures understood the vulnerability of new mothers and would often surround them with family and friends to help with the significant emotional and practical burdens of coping with the newborn.
I am going to make some general recommendations about what you might want to consider doing, based only on the information you have provided above. As always, this should not be taken as specific advice for your actual situation. That kind of advice can come only from a clinician who knows you and is involved in your care.
First and most important, it is very important to continue medication when one is still depressed, so given what you describe, I would counsel against stopping the antidepressant. It is not clear how long you have been on the Paxil (generic: paroxetine), but let's assume you've been on it for at least six weeks. You are on a low dose. A reasonable first step would be to talk with your doctor about raising the dose to 40 mg a day and trying this dose for at least several weeks.
If you see no benefit, there are in general two paths your doctor might recommend (and I say doctor in the generic sense, given that many folks nowadays see physician assistants or nurse practitioners who often -- in my experience -- do a better job diagnosing and treating depression than do MDs). First, your doctor might add a second antidepressant or an atypical antipsychotic to your Paxil. Although they are called "antipsychotics," these agents (for example Seroquel, Abilify, Zyprexa) are also widely used to help with severe depression and anxiety and are often quite effective. Second, your doctor might switch you from the Paxil to another antidepressant. Unfortunately, we have no scientific way of knowing which agent you should switch to -- our best data suggest that they are all about equal. But one thing is clear: Many people who don't do well with one antidepressant will have a great response to a different one.
Anxiety and panic are quite common when one has a bad depression, and they can be more miserable to endure than the feeling of depression itself. It is unlikely that the low dose of Buspar (generic: buspirone) you are taking is of much benefit. You might want to discuss with your doctor raising the dose to at least 10 mg three times a day or discontinuing it. The best immediate way to relieve disabling anxiety is through the use of benzodiazepines (for example lorazepam or clonazepam). These medications can be lifesavers, but if you take them for more than three or four weeks your body will become dependent upon them, and should you want to stop, you will have to reduce them slowly under the supervision of a doctor.
Let me say a word about exercise. Yes, exercise has been shown in many studies not only to raise a person's mood immediately, but also to work over time as an antidepressant. Therefore, I strongly recommend adding regular exercise to your treatment regimen. Try to exercise in the morning, especially when it is sunny. To get the best effect you will need to work up a sweat. I find that it is even better if you can exercise in a place with some natural beauty -- as being in nature is itself quite comforting for most of us.
I don't have an answer to your question about how long the depression will last and whether it will ever go away. Everyone is different. We do know, however, that the longer one stays depressed and/or the more episodes one has had, the harder it is to treat the condition. This is just the frightening truth of the disease, and it really highlights how important it is for you to really get aggressive about your treatment. My sincere hope is that whatever specific treatment route you follow, you will start feeling like yourself again as quickly as possible.
Finally, whenever I talk about specific pharmacologic treatments I need to disclose that in addition to my academic work I have given lectures for two pharmaceutical companies in the last year: Lilly and Wyeth. I have also served on an advisory board for Lilly in the last 12 months.
|Most Viewed||Most Emailed||Top Searches|
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.